Neurology Community
General anesthesia and peripheral neuropathy
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

General anesthesia and peripheral neuropathy

I suffer from severe peripheral neuropathy of both feet and occasional slight numbness in both hands for approximately 6 years now. No origin of cause has been found- all blood tests have been normal for everything the family doctor can think of. I take Cymbalta 60mg daily which did help slightly but is starting to not help as well.
In Nov. of 2007 I had outpatient surgery for which I given general anesthesia. My concern is that in recovery,while coming to, my feet felt like they were on "FIRE" and the whole "FOURTH OF JULY" was going off in my feet. It was unbearable and excruciating. The recovery people had no idea what was going on and finally after much pleading gave me some benadryl but pill form. That took about 35min. to begin working but the symptoms only finally subsided after 3hours.
   I am being scheduled for knee surgery soon and I'm concerned about this happening again. The surgeon says it would be extremely difficult to do the procedure under local.  WHAT SHOULD I DO?


This discussion is related to Effects of anesthesia on Peripheral Neuropathy?.
Related Discussions
4 Comments Post a Comment
Blank
144586_tn?1284669764
The first thing that should be done is to request the original operating room records (if they exist) and determine exactly what was injected into your bloodstream. There are several choices of anesthetic. The look up the pharmaceutical in the PDR and then contact the FDA and ask for the person in charge of that product (every product has one person assigned) and explain to them your problem and ask them if there were other complaints. If you are concise and don';t bother them with irrelevant quaetions, you will get an answer.

You are correct to be concerned.

It appears that you may have had a reaction to a specific medication. There is always nitrous oxide. You might want to contact a surgeon who uses hypnosis, which has worked quite well. I know some people who have had major procedures done this way.

I would seriouly think about finding another hospital and operating team. The fact they treated the initial problem so lightly concerns me.
Blank
Avatar_f_tn
Thank you for your response.  I have passed your suggestions onto my anesthesiologist. They did ask for the op reports and are looking into it and will let me know what they find.
I definitely agree with you about how they responded to me; this surgery will be at another hospital and both surgeon and anesthesiologist do not want to procede until they feel comfortable-- a delay in repairing my knee but increases my confidence in these doctors.
   Thank you again.  I hope more people will respond who have had this happen to them.
Blank
Avatar_m_tn
I have Peripheral Neuropathy problem on my both feet and both hands almost every night and I had to wake up for that and shake my num parts for proper blood circulation.
I am going to have gallbladder surgery, can general anesthesia affect or worsen my hands and feet issues? I am very much concerned about that.
Now, when it happens at night I wake up but during anesthesia I can't do that. I am afraid after waking up don't know what will happen to my feet and hands.
Any suggestion will be appreciated.
Blank
7721494_tn?1421947223
An accurate diagnosis of  neuropathy and its parasthesia may feel like ischemia but is actually neurological phenomenon, meaning that when you wake up and stamp your feet, the majority of your discomfort is relieved by more by stimulation of the nerves in your feet and legs than an increase in circulation.

I too have an idiopathic neuropathy in both feet from spinal stenosis. Lying down usually bothers my feet (they are partially numb, but also feel terribly hot although there is no temperature rise). To resolve this feeling, I often have to get up and walk around.

Still, this is worth exploring so tell the anesthesiologist about your symptoms so he/she can adjust your medication accordingly. A good anesthesiologist will come in to talk with you before the procedure. If you are being wheeled away toward the OR and still haven't talked with this doc, tell the nurse that you wish to do so.

Also, read Caretaker's answer above, which is full of useful information.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
Top Neurology Answerers
293157_tn?1285877039
Blank
Wobbly
620923_tn?1422550960
Blank
selmaS
Allentown, PA
338416_tn?1420049302
Blank
jensequitur
Fort Worth, TX
1780921_tn?1416842066
Blank
flipper336
Chandler, AZ
Avatar_m_tn
Blank
Ball123
Avatar_n_tn
Blank
summerluvr